Alert archive / Michigan / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 52, NWS Grand Rapids, MI

July 19, 2020Isabella County, Mecosta County, Michigan

NWS Grand Rapids, MI issued this severe thunderstorm warning at Jul 19, 2020, 8:25 AM EDT for Isabella County, Mecosta County, Michigan. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 19, 2020, 8:25 AM EDT (12:25 UTC)
Expired
Jul 19, 2020, 9:09 AM EDT
In force
44 min
Issued by
NWS Grand Rapids, MI
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Isabella County, MI, Mecosta County, MI

The radar

The Grand Rapids radar (KGRR), 95 km from the middle of the area, began a volume at 12:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 0.4 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2020-07-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1433 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2020-07-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 149 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1433 J/kg
Mixed-layer CIN
-109 J/kg
Mixed-layer LCL
988 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
149 m²/s²
0-3 km storm-relative helicity
105 m²/s²
Significant tornado parameter
0.4
Supercell composite
2.8

Open this sounding in Storm Lab

The text

As transmitted.

902 
WUUS53 KGRR 191225
SVRGRR
MIC073-107-191330-
/O.NEW.KGRR.SV.W.0052.200719T1225Z-200719T1330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Grand Rapids MI
825 AM EDT Sun Jul 19 2020

The National Weather Service in Grand Rapids has issued a

* Severe Thunderstorm Warning for...
  Isabella County in central Michigan...
  Eastern Mecosta County in central Michigan...

* Until 930 AM EDT.

* At 825 AM EDT, a severe thunderstorms were located between Mecosta 
  and Clare, moving southeast at 50 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Mount Pleasant...      Clare...               Shepherd...
  Mecosta...             Rosebush...            Canadian Lakes...
  Lake Isabella...       Remus...               Millbrook...
  Barryton...            Brinton...             Rodney...
  Sylvester...           Loomis...              Blanchard...
  Delwin...              Winn...                Beal City...
  Weidman...             

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Frequent cloud to ground lightning is occurring with this storm. 
Move indoors immediately. Lightning is one of nature's leading 
killers. Remember, if you can hear thunder, you are close enough to 
be struck by lightning.

&&

LAT...LON 4347 8516 4362 8540 4377 8524 4378 8497
      4382 8492 4381 8461 4347 8461
TIME...MOT...LOC 1223Z 307DEG 42KT 4364 8522 

HAIL...<.75IN
WIND...60MPH
 
$$

CAS
2 follow-up statements
090 
WWUS53 KGRR 191247
SVSGRR

Severe Weather Statement
National Weather Service Grand Rapids MI
847 AM EDT Sun Jul 19 2020

MIC107-191256-
/O.CAN.KGRR.SV.W.0052.000000T0000Z-200719T1330Z/
Mecosta MI-
847 AM EDT Sun Jul 19 2020

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN MECOSTA COUNTY IS
CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

LAT...LON 4347 8508 4358 8508 4381 8461 4347 8461
TIME...MOT...LOC 1246Z 308DEG 31KT 4376 8459 4351 8507 

$$

MIC073-191330-
/O.CON.KGRR.SV.W.0052.000000T0000Z-200719T1330Z/
Isabella MI-
847 AM EDT Sun Jul 19 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 AM EDT
FOR ISABELLA COUNTY...

At 846 AM EDT, severe thunderstorms were located along a line
extending from Coleman to 7 miles north of Edmore, moving southeast
at 35 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Mount Pleasant...      Shepherd...            Rosebush...
Delwin...              Winn...                Blanchard...
Beal City...           

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Frequent cloud to ground lightning is occurring with this storm. 
Move indoors immediately. Lightning is one of nature's leading 
killers. Remember, if you can hear thunder, you are close enough to 
be struck by lightning.

&&

LAT...LON 4347 8508 4358 8508 4381 8461 4347 8461
TIME...MOT...LOC 1246Z 308DEG 31KT 4376 8459 4351 8507 

HAIL...<.75IN
WIND...60MPH
 
$$

CAS
710 
WWUS53 KGRR 191309
SVSGRR

Severe Weather Statement
National Weather Service Grand Rapids MI
909 AM EDT Sun Jul 19 2020

MIC073-191319-
/O.CAN.KGRR.SV.W.0052.000000T0000Z-200719T1330Z/
Isabella MI-
909 AM EDT Sun Jul 19 2020

...THE SEVERE THUNDERSTORM WARNING FOR ISABELLA COUNTY IS
CANCELLED...
    
The storms which prompted the warning have moved out of the area.
Therefore, the warning has been cancelled.

LAT...LON 4347 8508 4358 8508 4381 8461 4347 8461
TIME...MOT...LOC 1306Z 307DEG 42KT 4361 8432 4336 8480 

$$

CAS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 7:43 AM EDT, 42 minutes earlier.

Area forecast discussion, Jul 19, 7:43 AM EDT, 42 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
743 AM EDT Sun Jul 19 2020

LATEST UPDATE...
Aviation

.SYNOPSIS...
Issued at 327 AM EDT Sun Jul 19 2020

-Thunderstorms likely today

-Fair Weather Monday

-Stormy midweek

&&

.DISCUSSION...(Today through next Saturday)
Issued at 327 AM EDT Sun Jul 19 2020

--Thunderstorms likely today--

The timing of the convection keeps getting delayed and it now
looks like the storms will not be moving into this area until
around sunrise. There is still a considerable amount of
instability to work with but the bulk shear is for the most part
less than 20 knots. Based on our timing tool the line of storms
would now get into our northwest coast around 6 am. The latest
runs of the HRRR and ESRL HRRR show the line falling apart as it
moves onshore actually. Then more convection develops midday from
around Alma to near Holland and that convection moves east across
the rest of the area during the afternoon. It would seem if that
is how it works out what severe threat that we have would be in
the I-69 area during the afternoon.

So my thinking is the severe threat for our western and northern
counties this morning is rather low due to the lack of bulk shear.
Also having storm come through around sunrise is not a good time
for severe storms unless you have strong dynamic forcing with it
does not seem at this point we do. Even so it is not out of the
question through given the high values of instability (like mix
cape near 2000 j/kg). The more likely threat would be as I wrote
in the above paragraph, is in the I-69 area early to mid afternoon
assuming the second line of storms actually forms.

Once the cold front comes through skies will clear from west to
east, that more than likely would be in afternoon west to early
evening east. It will cool off tonight and dew points will fall
back from the mid 70s this morning to mid 50s north to lower 60s
south by tomorrow morning.

--Fair Weather Monday--

Shortwave ridging and a surface high moving overhead by afternoon
should result in a rather pleasant summer day in Southwest Lower
Michigan featuring lower dew points, cooler afternoon
temperatures (lower 80s) and winds around 10 mph.

--Stormy midweek--

The next upstream Pacific system tracks into our area in the
Tuesday into Wednesday time frame. Since the polar jet is
actually farther south with this system Wednesday (over I-96
compared to Upper Michigan today) this would suggest we do not get
into the hot air this time. It would seem to increase the risk of
more widespread convection. So I still believe most of the area
has a better chance of getting meaningful rain from the Tue/Wed
system than the one today.

Beyond that we get another shortwave ridge and cooler air but then
the upper ridge seems to come back by the next weekend, that would
bring hot air back into the region but that's not a sure thing
yet.

&&

.AVIATION...(For the 12Z TAFS through 12Z Monday morning)
Issued at 743 AM EDT Sun Jul 19 2020

I am expecting the two lines of thunderstorms to merge between
I-94 and I-96 by 13z and that area of convection will likely
impact all of our TAF sites between 13z and 16z. After the storms
clear the TAF sites I would expect VFR conditions to return.
Meanwhile, as the storms move through expect locally IFR in the
heavier rain. Winds will gust to around 25 knots, 35 knots is
possible as the storms get closer to JXN since by then day time
heating may help the storms grow stronger.

After 16z or so skies for the most part be VFR with cigs around
5000 ft. Skies should clear by 21z or so and winds will diminish
after sunset.

&&

.MARINE...
Issued at 327 AM EDT Sun Jul 19 2020

We are not planning to change our headlines at this point. Our
ongoing forecast looks good in that we will have west winds behind
the front so we should see significant waves and winds in the 15
to 25 mph range behind the cold front this afternoon. Winds and
waves will let up after midnight so tomorrow should be a nice
beach day.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...Beach Hazards Statement through this evening for MIZ037-043-050-
     056-064.

LM...Small Craft Advisory until 8 PM EDT this evening for LMZ844>849.

&&

SYNOPSIS...WDM
DISCUSSION...WDM
AVIATION...WDM
MARINE...WDM
Hazardous weather outlook, Jul 19, 3:44 AM EDT, 4 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Grand Rapids MI
344 AM EDT Sun Jul 19 2020

MIZ037>040-043>046-050>052-056>059-064>067-071>074-200745-
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
344 AM EDT Sun Jul 19 2020

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Today and Tonight

Scattered thunderstorms are expected this morning, mostly near and
north of I-96. It would not be out of the question to see an
isolated damaging wind gust from any storm that does develop this
morning. Locally heavy rain would be a more significant threat
but even that would be isolated.

Later this morning into mid afternoon thunderstorms should
redevelop, mostly near and south of I-96 and those storms may have
damaging winds and locally heavy rainfall associated with them.
The greatest risk for that would be in the I-69 area.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

A frontal wave moving through the area between Tuesday and
Wednesday is expected to bring thunderstorms back to the area.
Some locally heavy rainfall is possible from those storms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not out the question today.

LMZ844>849-200745-
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
344 AM EDT Sun Jul 19 2020

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Today and Tonight

The wind and waves will be hazardous to both small craft and
swimmers into this evening. Scattered thunderstorms are possible
until midday.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Thunderstorms are possible from Tuesday into Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not out of the question today.

wdm

In the hours before

Local storm report, Jul 19, 7:24 AM EDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
724 AM EDT SUN JUL 19 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0650 AM     TSTM WND GST     4 WNW ROOSEVELT PARK    43.22N 86.35W
07/19/2020  M41 MPH          LMZ847             MI   MESONET

            MESONET STATION XMSK MUSKEGON NORTH
            BREAKWATER LIGHT.

&&

CAS
Local storm report, Jul 19, 7:45 AM EDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
745 AM EDT SUN JUL 19 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0733 AM     TSTM WND GST     PENTWATER               43.78N 86.43W
07/19/2020  M43 MPH          OCEANA             MI   MESONET

            MESONET STATION DW7500 PENTWATER.

&&

CAS
Local storm report, Jul 19, 7:46 AM EDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
746 AM EDT SUN JUL 19 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0738 AM     TSTM WND GST     2 S HOLLAND             42.75N 86.10W
07/19/2020  M51 MPH          ALLEGAN            MI   ASOS

            ASOS STATION KBIV W MICH REGIONAL ARPT.

&&

CAS
Local storm report, Jul 19, 8:00 AM EDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
800 AM EDT SUN JUL 19 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0736 AM     TSTM WND GST     MACATAWA                42.77N 86.20W
07/19/2020  M40 MPH          OTTAWA             MI   MESONET

            MESONET STATION HLNM4 HOLLAND HARBOR.

&&

CAS
Local storm report, Jul 19, 8:08 AM EDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
808 AM EDT SUN JUL 19 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0742 AM     TSTM WND GST     2 NNW SAUGATUCK         42.68N 86.22W
07/19/2020  M41 MPH          LMZ845             MI   MESONET

            MESONET STATION XSTK SAUGATUCK PIER.

&&

CAS

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 19, 6:42 AM EDTSpecial Marine WarningGRR19 min
Jul 19, 6:52 AM EDTSpecial Marine WarningGRR45 min
Jul 19, 6:56 AM EDTSpecial Marine WarningGRR64 min
Jul 19, 7:07 AM EDTSevere Thunderstorm WarningGRRMason39 min
Jul 19, 7:49 AM EDTSpecial Marine WarningGRR61 min
Jul 19, 8:54 AM EDTSevere Thunderstorm WarningGRRGratiot51 min
Jul 19, 11:44 AM EDTSevere Thunderstorm WarningGRRCalhoun20 min
Jul 19, 12:03 PM EDTSpecial Weather StatementGRRAllegan, Barry, Calhoun, Eaton, Ingham, Jackson and 2 more57 min
Jul 19, 12:58 PM EDTSpecial Marine WarningGRR62 min
Jul 19, 1:34 PM EDTSevere Thunderstorm WarningGRRVan Buren40 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.